PCCN® Q & A

register-now_btn (1) (002)

 

Sample Questions

Cardiovascular Questions

1. With acute arterial insufficiency, the extremity will appear:
a. warm with normal color
b. warm with increased redness
c. cool with pale color
d. cool with normal color

Answer: C

Rationale: The patient with acute arterial insufficiency will have a cool extremity and a pale appearance, both due to lack of blood flow. The 6 P's to arterial circulation are: pulse (palpation or Doppler), pain (patient's perception), pallor (color change), polar (decreased temperature), paresthesia (numbness, pins and needles in extremity) and paralysis (not feeling or moving).


2. During the treatment of supraventricular tachycardia (SVT), which medication is given rapidly through intravenous (IV) push and may result in a brief sinus pause?
a. lidocaine (Xylocaine)
b. epinephrine
c. adenosine
d. procainamide

Answer: C

Rationale: Adenosine is used for the treatment of SVT. It is given as a rapid IV push with a large saline flush and often results in a sinus pause, where the rhythm then converts to sinus. The other medications are not used to treat SVT. 



Pulmonary Questions

3. A patient is one day following surgery for peripheral vascular disease (PVD). She is increasingly short of breath (SOB) and develops low-grade fever, hiccups, dyspnea, cough, tachycardia and chest pain. Which of the following is the most likely diagnosis?
a. atelectasis
b. myocardial infarction
c. pulmonary embolism (PE)
d. pneumonitis

Answer: C

Rationale: The patient is exhibiting signs of PE. While clinical manifestations may vary according to the size and position of the embolism, common symptoms include dyspnea with tachycardia (one of the most common signs), cough (sometimes with hemoptysis), rales and chest pain. Other common signs are hiccups, hemodynamic instability, anxiety, restlessness and fever.



Endocrine, Hematology, Neurology, Gastrointestinal, Renal Questions

4. Dehydration in hyperosmolar hyperglycemic syndrome (HHS) is primarily due to which event?
a. lack of anti-diuretic hormone (ADH)
b. the kidney's inability to concentrate urine
c. nausea and vomiting
d. osmotic diuresis from very high blood glucose

Answer: D

Rationale: In HHS, the patient's blood sugar is extremely high, causing a severe fluid deficit. This dehydration is significant. Mortality is approximately 15% and is typically associated with a concurrent catastrophic illness, such as a myocardial infarction (MI), sepsis or complications, such as arrhythmias or cerebral edemas.


Musculoskeletal/Multisystem/Psychosocial Questions

4. In anaphylactic shock, the nurse should:
a. Stop the offending agent, if known.
b. Restrict fluid intake due to fluid overload.
c. Manage hypertension with vasodilators.
d. No drugs are known to be helpful with allergic reactions of this magnitude.

Answer: A

Rationale: A patient with anaphylaxis is having an acute allergic reaction to an offending agent. If the agent is known, stop the drug treatment or remove the agent. The patient in anaphylactic shock is not fluid overload, but volume depleted due to vasodilation. One treatment is volume resuscitation. With an allergic reaction, histamine is released, and a systemic inflammatory response occurs with massive vasodilation. This vasodilation requires aggressive volume resuscitation and drugs, such as epinephrine, diphenhydramine (Benadryl) and IV steroids (ie, hydrocortisone sodium succinate [Solu-Cortef ]), for treatment. The patient may also have airway obstruction and require airway control.



Professional Caring and Ethical Practice Questions

26. Which of the following is one of the most important needs of family members during a critical illness?
a. to know the status of the patient
b. to be near the patient
c. to be kept informed
d. to participate in treatment decisions

Answer: C

Rationale: Most family members need information about the condition as well as the treatment plan for their loved one. The number one reason why families are upset with care or sue for poor care is the lack of communication. It is important to know the status of the patient; this is communication and being informed. Not all families need to be at the bedside, but all want information regarding the progress of the patient. Some family members do participate in treatment decisions; however, the research is clear that family members most need to be informed.

Top